Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 114, NWS Des Moines, IA

June 24, 2003Humboldt County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2003, 12:08 AM CDT for Humboldt County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 12:08 AM CDT (05:08 UTC)
Expired
Jun 24, 2003, 12:45 AM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Humboldt County, IA

The radar

The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 8:55 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1955 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS53 KDMX 240508
SVRDMX
IAC091-240545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1208 AM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA

* UNTIL 1245 AM CDT

* AT 1206 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BRADGATE...OR ABOUT 25 MILES NORTHWEST OF
  FORT DODGE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES NORTHWEST OF RUTLAND AROUND 1220 AM...
  4 MILES SOUTHEAST OF OTTOSEN AROUND 1225 AM...
  NEAR BODE AROUND 1230 AM AND
  NEAR LIVERMORE AROUND 1240 AM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4284 9446 4266 9445 4290 9398 4291 9446

JOHNSON

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:25 PM CDT, 8 hours 43 minutes earlier.

Area forecast discussion, Jun 23, 3:25 PM CDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT MON JUN 23 2003

OUTFLO BNDRY MXG OUT OVR KS NOW AND FEEL FOCUS OF ACTVTY WL E TO THE
N.  SHUD NOT SEE ANY DVLPMT IN CWA UNTIL AROUND 03Z IN THE NW.
CORFIDI VEC SUG SYS WL DVLP SWD AND FEEL I-80 IS ABT THE LIMIT.
PCPN LFTS OUT ERY IN AM WITH DRY DAY TUE BFR NXT RND...A FEW HRS
ERLYR...DVLPS NW IA ERY EVE.  PCPN SWEEPS SEWD SLOWLY WITH WET DAY
WED.  FEEL PCPN WL BE OUT BY 12Z/THU, BUT BLENDED IN FOR A WHILE IN
THE AM.  QUIET WX AFT THAT WITH BLO NORM TEMPS AND WX REMAINING TO
THE N OF IA.

.DSM...NONE

MS JUN 03
Hazardous weather outlook, Jun 23, 7:10 PM CDT, 4 hours 58 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-241100-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP OVER NORTH CENTRAL NEBRASKA
EARLY THIS EVENING.  THE THUNDERSTORMS SHOULD MOVE EAST INTO WESTERN
IOWA AFTER 1000 PM.  SOME THUNDERSTORMS MAY BE SEVERE DURING THE
OVERNIGHT HOURS OVER WESTERN IOWA WEST OF I35 WITH THE BEST SEVERE
WEATHER POTENTIAL NORTHWEST OF A DENISON...FORT DODGE...MASON CITY
LINE. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER
THREATS.  HEAVY RAIN WILL BE POSSIBLE WITH LOCALLY UP TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INSTABILITY WILL REMAIN STRONG TUESDAY AND PERSIST INTO WEDNESDAY
NIGHT ACROSS ALL OF CENTRAL IOWA.  DAYTIME HEATING WILL PRODUCE
STRONG INSTABILITY BY MID AFTERNOON ON BOTH DAYS.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP DURING THE LATE AFTERNOON...MAINLY IN
NORTHWESTERN IOWA OR ADJACENT PORTIONS OF SOUTH DAKOTA AND
MINNESOTA. THESE STORMS ARE THEN EXPECTED TO DROP INTO IOWA DURING
THE EVENING AND OVERNIGHT HOURS. SEVERE WEATHER IS LIKELY WITH THESE
STORMS...MAINLY FROM DAMAGING WINDS AND LARGE HAIL.  ISOLATED
TORNADOES MAY ALSO OCCUR...PRIMARILY IN THE EVENING HOURS.  HEAVY
RAINS WILL REMAIN POSSIBLE DURING THIS TIME AS WELL WITH PLENTY OF
MOISTURE IN THE ATMOSPHERE.  IF HEAVY RAINS OCCUR MONDAY
NIGHT...THEN ANY ADDITIONAL RAINS ON TUESDAY OR WEDNESDAY WOULD ONLY
AGGRAVATE CONDITIONS. CONTINUE TO MONITOR THE FORECAST FOR
ADDITIONAL UPDATES OR CHANGES TO THIS POTENTIAL SEVERE WEATHER EVENT
FOR CENTRAL IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE WEST OF I35 TONIGHT.  SPOTTER
ACTIVATION WILL LIKELY BE NEEDED SOMETIME TUESDAY AND WEDNESDAY
ACROSS ALL OF CENTRAL IOWA.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

JOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:03 PM CDTSevere Thunderstorm WarningDMXPocahontas57 min
Jun 23, 11:35 PM CDTTornado WarningDMXPocahontas40 min
Jun 24, 12:28 AM CDTSevere Thunderstorm WarningDMXSac47 min
Jun 24, 1:14 AM CDTSevere Thunderstorm WarningDMXCalhoun, Webster46 min
Jun 24, 1:22 AM CDTSevere Thunderstorm WarningDMXHumboldt, Webster53 min
Jun 24, 1:38 AM CDTSevere Thunderstorm WarningDMXGreene, Webster37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.